Alert archive / Alaska / High Wind Watches in 2008
High Wind Watch 8, NWS Anchorage, AK
NWS Anchorage, AK issued this high wind watch at Sep 17, 2008, 10:05 AM AKDT. It took effect at Sep 18, 2008, 4:00 AM AKDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Sep 17, 2008, 10:05 AM AKDT (18:05 UTC)
- In effect from
- Sep 18, 2008, 4:00 AM AKDT
- Expired
- Sep 17, 2008, 3:49 PM AKDT
- In force
- Issued by
- NWS Anchorage, AK
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWAK71 PAFC 171805 NPWAER URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 1005 AM AKDT WED SEP 17 2008 AKZ101-180715- /X.NEW.PAFC.HW.A.0008.080918T1200Z-080919T0400Z/ ANCHORAGE- INCLUDING THE CITIES OF...ANCHORAGE...EAGLE RIVER...INDIAN... EKLUTNA 1005 AM AKDT WED SEP 17 2008 ...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH THURSDAY EVENING FOR TURNAGAIN ARM AND THE HILLSIDE... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A HIGH WIND WATCH...WHICH IS IN EFFECT FROM LATE TONIGHT THROUGH THURSDAY EVENING. EAST TO SOUTHEAST WINDS WILL INCREASE TO 60 MPH WITH POSSIBLE GUSTS TO 80 MPH ALONG TURNAGAIN ARM AND THE HILLSIDE LATE TONIGHT THROUGH THURSDAY EVENING. A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. PEOPLE ARE ENCOURAGED TO CLOSELY MONITOR THIS WEATHER SITUATION. PREPARATION FOR THIS POTENTIALLY DANGEROUS WEATHER EVENT SHOULD BEGIN NOW. $$ AKZ125-180715- /X.NEW.PAFC.HW.A.0008.080918T1200Z-080919T0400Z/ WESTERN PRINCE WILLIAM SOUND- INCLUDING THE CITIES OF...WHITTIER...SEWARD...GIRDWOOD... MOOSE PASS 1005 AM AKDT WED SEP 17 2008 ...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH THURSDAY EVENING THROUGH PORTAGE VALLEY AND ALONG TURNAGAIN ARM... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A HIGH WIND WATCH...WHICH IS IN EFFECT FROM LATE TONIGHT THROUGH THURSDAY EVENING. EAST TO SOUTHEAST WINDS WILL INCREASE TO 60 MPH WITH POSSIBLE GUSTS TO 80 MPH THROUGH PORTAGE VALLEY AND ALONG TURNAGAIN LATE TONIGHT THROUGH THURSDAY EVENING. A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. PEOPLE ARE ENCOURAGED TO CLOSELY MONITOR THIS WEATHER SITUATION. PREPARATION FOR THIS POTENTIALLY DANGEROUS WEATHER EVENT SHOULD BEGIN NOW. $$
1 follow-up statement
000 WWAK71 PAFC 172349 NPWAER URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 349 PM AKDT WED SEP 17 2008 AKZ101-181300- /X.UPG.PAFC.HW.A.0008.080918T1200Z-080919T0400Z/ /X.NEW.PAFC.HW.W.0018.080918T1100Z-080918T2300Z/ ANCHORAGE- INCLUDING THE CITIES OF...ANCHORAGE...EAGLE RIVER...INDIAN... EKLUTNA 349 PM AKDT WED SEP 17 2008 ...HIGH WIND WARNING IN EFFECT FROM 3 AM TO 3 PM AKDT THURSDAY FOR TURNAGAIN ARM AND THE HILLSIDE... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM 3 AM TO 3 PM AKDT THURSDAY FOR TURNAGAIN ARM AND THE HILLSIDE. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. EAST TO SOUTHEAST WINDS WILL INCREASE TO 40 TO 55 MPH WITH GUSTS TO 75 MPH ON THE HILLSIDE AND TO 85 MPH ALONG TURNAGAIN ARM BY LATE TONIGHT. THESE WINDS WILL CONTINUE THROUGH EARLY THURSDAY AFTERNOON THEN DIMINISH BY LATE AFTERNOON. A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. PEOPLE ARE URGED TO SECURE LOOSE OBJECTS THAT COULD BE BLOWN AROUND OR DAMAGED BY THE WIND. $$ AKZ125-181300- /X.UPG.PAFC.HW.A.0008.080918T1200Z-080919T0400Z/ /X.NEW.PAFC.HW.W.0018.080918T1100Z-080918T2300Z/ WESTERN PRINCE WILLIAM SOUND- INCLUDING THE CITIES OF...WHITTIER...SEWARD...GIRDWOOD... MOOSE PASS 349 PM AKDT WED SEP 17 2008 ...HIGH WIND WARNING IN EFFECT FROM 3 AM TO 3 PM AKDT THURSDAY FOR PORTAGE VALLEY AND TURNAGAIN ARM... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM 3 AM TO 3 PM AKDT THURSDAY FOR PORTAGE VALLEY AND TURNAGAIN ARM. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. EAST TO SOUTHEAST WINDS WILL INCREASE TO 40 TO 55 MPH WITH GUSTS TO 85 MPH THROUGH PORTAGE VALLEY AND ALONG TURNAGAIN ARM BY LATE TONIGHT. THESE WINDS WILL CONTINUE THROUGH EARLY THURSDAY AFTERNOON THEN DIMINISH BY LATE AFTERNOON. A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. PEOPLE ARE URGED TO SECURE LOOSE OBJECTS THAT COULD BE BLOWN AROUND OR DAMAGED BY THE WIND. $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Anchorage, AK wrote its last area forecast discussion before this high wind watch went out at Sep 17, 4:15 AM AKDT, 5 hours 50 minutes earlier.
Area forecast discussion, Sep 17, 4:15 AM AKDT, 5 hours 50 minutes before
AREA FORECAST DISCUSSION SOUTHCENTRAL AND SOUTHWEST ALASKA 415 AM AKDT WED SEP 17 2008 .ANALYSIS AND UPPER LEVELS... THIS MORNING...THE MAIN FEATURE OF INTEREST IS A 993 MB LOW PRESSURE IN PRINCE WILLIAM SOUND. THIS LOW HAS BROUGHT ABUNDANT RAINFALL TO SOUTHCENTRAL INCLUDING MANY INLAND AREAS OF THE COOK INLET REGION WHICH ARE NORMALLY DRIER. THIS LOW WILL DISSIPATE BY THIS AFTERNOON WITH RAIN TAPERING OFF FROM SOUTHWEST TO NORTHEAST. HOWEVER...THERE IS A STRENGTHENING LOW PRESSURE SOUTH OF DUTCH HARBOR MOVING RIDING THE JET STREAM EAST. THIS LOW WILL CONTINUE TO STRENGTHEN AS IT MOVES INTO THE WESTERN GULF OF ALASKA LATER TONIGHT...KEEPING THE WEATHER ACTIVE OVER THE SOUTHERN MAINLAND. HIGH PRESSURE EXISTS OVER THE FAR WESTERN BERING/ALEUTIANS WITH NORTHWEST FLOW OVER MOST OF THE BERING/ALEUTIANS ON THE EAST SIDE OF THE HIGH. .MODEL DISCUSSION... MODELS ARE DOING OKAY...NOT GREAT...NOT TERRIBLE. MAIN FORECAST ISSUE IS THE LOW RIDING SOUTH OF THE EASTERN ALEUTIANS AND REACHING THE KODIAK ISLAND AREA TONIGHT. MODELS HAVE BEEN WOBBLING A LITTLE ON WHETHER THE LOW GOES JUST WEST OF SHELIKOF STRAIT OF STAYS OVER KODIAK. WE ARE GOING WITH THE EASTERN ENVELOPE OF MODEL SOLUTIONS...TAKING THE LOW DIRECTLY OVER KODIAK ISLAND. THE LOW THEN STALLS OUT AROUND KODIAK ISLAND...BUT MODELS DISAGREE AS TO HOW LONG IT STALLS OUT. WE ARE GOING WITH THE IDEA THAT THE LOW KICKS OUT A LITTLE FASTER AND TOWARD SEWARD...WHICH IS PRETTY CONSISTENT WITH WHAT THE PREVIOUS FORECAST PACKAGE WENT WITH. FOR THE LONG TERM...FAVORING THE 0Z ECMWF OVER THE 0Z GFS...AS THE 0Z GFS WAS MUCH MORE INCONSISTENT WITH ITS PREVIOUS RUN AND THE 0Z ECMWF WAS MORE CONSISTENT WITH THE PREVIOUS FORECAST PACKAGE. .SHORT TERM FORECAST... SOUTHCENTRAL... THE PRINCE WILLIAM SOUND LOW PRESSURE WILL DISSIPATE TODAY...AS RAIN WILL CONTINUE TO TAPER OFF FROM SOUTHWEST TO NORTHEAST AS THE UPPER LEVEL TROUGH KICKS THROUGH. PARTIAL CLEARING WILL OCCUR OVER SOME AREAS TODAY BEFORE THE NEXT SYSTEM HOT ON ITS HEELS BEGINS TO AFFECT SOUTHCENTRAL TONIGHT. THE NEXT SYSTEM IS A STRONG LOW MOVING NORTHEAST INTO THE WESTERN GULF...REACHING KODIAK TONIGHT AND MAXING OUT AT AROUND 982 MB. THIS LOW THEN NEARLY STALLS OUT AND EVENTUALLY SLOWLY KICKS OUT NORTHEAST FROM KODIAK AND ACROSS THE FAR NORTHERN GULF THURSDAY NIGHT OR FRIDAY. WHAT THIS ALL MEANS IS PROLONGED RAIN AND WINDS FOR MUCH OF THE REGION. THE RAIN WILL RETURN TO KODIAK THIS AFTERNOON AND TO THE KENAI THIS EVENING. THIS SYSTEM...HOWEVER...WILL BE DIFFERENT THAN THE LAST SYSTEM IN THAT NOT A WHOLE LOT OF RAIN IS EXPECTED TO MAKE IT OVER THE KENAI AND CHUGACH MOUNTAINS TO THE CORRIDOR FROM THE WESTERN KENAI TO ANCHORAGE TO PALMER. ALSO...STRONG WINDS CAN BE EXPECTED IN THE USUAL CHANNELED AREAS LIKE TURNAGAIN ARM AND PORTAGE VALLEY. LITTLE OR NO CLEARING IS EXPECTED THROUGH FRIDAY WITH THE ONSHORE FLOW CONTINUING. SOUTHWEST MAINLAND... A WEAK RIDGE OF HIGH PRESSURE IS OVER THE SOUTHWEST MAINLAND THIS MORNING WITH SOME LOW CLOUDS AND FOG. THE LOW MOVING INTO THE WESTERN GULF WILL SPREAD ABUNDANT RAIN OVER THE MOUNTAINS BEGINNING THIS AFTERNOON AND EVENING. THE RAIN WILL MAINLY INTO THE BRISTOL BAY AREA ALONG WITH GUSTY NORTHERLY WINDS. RAIN WILL GRADUALLY TAPER OFF TO SCATTERED SHOWERS ON FRIDAY...BUT ONSHORE WESTERLY FLOW WILL KEEP CONDITIONS GLOOMY. BERING SEA/ALEUTIANS... THE LOW SOUTH OF DUTCH HARBOR EARLY THIS MORNING WILL QUICKLY KICK OUT OF THE REGION BY TONIGHT AS THE LOW MOVES EAST TO KODIAK...AND FAIRLY STRONG SHOWERY NORTHWEST FLOW WILL SET UP OVER THE CENTRAL TO EASTERN BERING/ALEUTIANS AND ALASKA PENINSULA. WILL HAVE TO WATCH FOR ESPECIALLY GUSTY NORTHWEST WINDS SETTING UP SOUTH OF THE ALASKA PENINSULA. ZONAL FLOW WILL GRADUALLY SET INTO THE REGION THURSDAY NIGHT AND FRIDAY. .LONG TERM FORECAST... THE LOW IN THE NORTHERN GULF IS EXPECTED TO EVENTUALLY DISSIPATE IN THE NORTHEAST GULF LATE SUNDAY OR MONDAY...WITH HIGH PRESSURE TENTATIVELY EXPECTED TO BUILD INTO THE MAINLAND EARLY NEXT WEEK FOR THE FIRST TIME IN FOREVER. NOT TOTALLY SOLD ON THIS YET...BUT THE POTENTIAL EXISTS FOR A COUPLE OF NICE FALL DAYS EARLY NEXT WEEK. MOST OF THE UNSETTLED WEATHER EARLY NEXT WEEK IS EXPECTED TO BE OUT IN BERING. .AER/ALU...WATCH/WARNING SUMMARY PUBLIC...NONE. MARINE...GALE WARNING ZONES 120 125 130 132 138 140 150 155 351 352. FIRE WEATHER...NONE. FOISY SEP 08
The office that day
Everything else NWS Anchorage, AK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 4:00 PM AKDT | Gale Warning | AFC | 48 hr | |
| Sep 16, 4:00 PM AKDT | Gale Warning | AFC | 36 hr | |
| Sep 16, 4:00 PM AKDT | Small Craft Advisory | AFC | 60 hr | |
| Sep 16, 4:00 PM AKDT | Small Craft Advisory | AFC | 4 days | |
| Sep 17, 4:00 AM AKDT | Gale Warning | AFC | 48 hr | |
| Sep 17, 4:00 AM AKDT | Small Craft Advisory | AFC | 6 days | |
| Sep 17, 4:00 AM AKDT | Small Craft Advisory | AFC | 12 hr | |
| Sep 17, 3:49 PM AKDT | High Wind Warning | AFC | 23 hr |
Nearby
High Wind Watches in Alaska, 2008Every high wind watch in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.